Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 97, NWS Memphis, TN

March 29, 2020Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2020, 1:50 AM CDT for Monroe County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 1:50 AM CDT (06:50 UTC)
Expired
Mar 29, 2020, 2:15 AM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS54 KMEG 290650
SVRMEG
MSC095-290715-
/O.NEW.KMEG.SV.W.0097.200329T0650Z-200329T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
150 AM CDT Sun Mar 29 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in northeastern Mississippi...

* Until 215 AM CDT.

* At 150 AM CDT, a severe thunderstorm was located over Columbus AFB,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3366 8851 3368 8849 3368 8855 3387 8825
      3387 8823 3375 8825 3374 8833 3372 8833
      3369 8836 3368 8838 3369 8839 3367 8842
      3368 8843 3366 8846 3366 8850
TIME...MOT...LOC 0650Z 235DEG 48KT 3363 8844 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 6 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Special weather statement, Mar 28, 11:09 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT Sat Mar 28 2020

MSZ002-003-013>015-290445-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
1109 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
South central Benton County in northeastern Mississippi...

At 1109 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Oxford, moving
northeast at 60 mph.

Very heavy rain is also possible with this thunderstorm.

People in Lafayette...northwestern Pontotoc...southeastern
Marshall...western Union and south central Benton Counties should
monitor this storm closely.

LAT...LON 3419 8951 3419 8960 3435 8966 3476 8915
      3422 8897 3416 8943 3416 8951
TIME...MOT...LOC 0409Z 232DEG 51KT 3435 8948
Special weather statement, Mar 28, 11:12 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 PM CDT Sat Mar 28 2020

MSZ004-005-009-014-016-290430-
Tippah MS-Union MS-Lee MS-Alcorn MS-Prentiss MS-
1112 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...

At 1112 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 40 mph was located near Blair, or 8 miles west of
Baldwyn, moving northeast at 75 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Tippah...eastern Union...northwestern Lee...
southwestern Alcorn and northwestern Prentiss Counties should monitor
this storm closely.

LAT...LON 3434 8875 3444 8894 3488 8871 3473 8837
TIME...MOT...LOC 0412Z 211DEG 64KT 3452 8878
Special weather statement, Mar 28, 11:37 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1137 PM CDT Sat Mar 28 2020

MSZ015>017-023-024-290515-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
1137 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Southern Pontotoc County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 1137 PM CDT...a strong thunderstorm producing winds to 45 mph and
pea sized hail was located near Houlka, or near Houston, moving east
at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Itawamba...southern Pontotoc...northern Monroe...
southern Lee and Chickasaw Counties should monitor this storm
closely.

LAT...LON 3389 8823 3388 8914 3407 8914 3408 8916
      3417 8916 3430 8818
TIME...MOT...LOC 0437Z 261DEG 48KT 3398 8903
Special weather statement, Mar 29, 12:03 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1203 AM CDT Sun Mar 29 2020

MSZ005-006-009-016-017-290530-
Itawamba MS-Tishomingo MS-Lee MS-Alcorn MS-Prentiss MS-
1203 AM CDT Sun Mar 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Northeastern Lee County in northeastern Mississippi...
Eastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 1202 AM CDT...a line of strong thunderstorms producing winds to
45 mph was located along a line extending from near Glen to
Tombigbee State Park. Movement was east at 55 mph.

Very heavy rain will occur with this line of thunderstorms.

People in northern Itawamba...Tishomingo...northeastern Lee...eastern
Alcorn and Prentiss Counties should monitor these storms closely.

LAT...LON 3428 8818 3420 8875 3500 8855 3500 8820
      3492 8815 3489 8810
TIME...MOT...LOC 0502Z 249DEG 49KT 3483 8845 3422 8860
Special weather statement, Mar 29, 1:05 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
105 AM CDT Sun Mar 29 2020

MSZ006-009-016-017-290645-
Itawamba MS-Tishomingo MS-Lee MS-Prentiss MS-
105 AM CDT Sun Mar 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...

At 105 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Tupelo, moving
northeast at 60 mph.

People in Itawamba...southern Tishomingo...central Lee and
southeastern Prentiss Counties should monitor this storm closely.

LAT...LON 3423 8818 3414 8873 3427 8883 3430 8883
      3483 8811
TIME...MOT...LOC 0605Z 237DEG 56KT 3426 8871
Special weather statement, Mar 29, 1:42 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
142 AM CDT Sun Mar 29 2020

MSZ016-017-023-024-290730-
Itawamba MS-Monroe MS-Lee MS-Chickasaw MS-
142 AM CDT Sun Mar 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 AM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 141 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near New Wren, or near
Okolona, moving northeast at 55 mph.

People in southern Itawamba...Monroe...southern Lee and northeastern
Chickasaw Counties should monitor this storm closely.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8881
      3409 8882 3441 8816 3375 8825 3374 8833
      3372 8833 3368 8837 3369 8839 3367 8842
      3367 8846 3365 8851
TIME...MOT...LOC 0641Z 235DEG 49KT 3393 8869

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGDeSoto43 min
Mar 28, 7:05 PM CDTTornado WarningMEGDeSoto, Tunica25 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate49 min
Mar 28, 7:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more38 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate49 min
Mar 28, 8:16 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman44 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah52 min
Mar 28, 9:09 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie51 min
Mar 28, 9:20 PM CDTTornado WarningMEGCoahoma, Panola, Quitman, Tallahatchie14 min
Mar 28, 9:38 PM CDTSpecial Weather StatementMEGTallahatchie22 min
Mar 28, 9:47 PM CDTSpecial Weather StatementMEGAlcorn, Tippah28 min
Mar 28, 9:57 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tallahatchie32 min
Mar 28, 10:01 PM CDTSpecial Weather StatementMEGMarshall44 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo45 min
Mar 28, 10:32 PM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Tishomingo, Union16 min
Mar 28, 11:09 PM CDTSpecial Weather StatementMEGLafayette, Pontotoc36 min
Mar 28, 11:12 PM CDTSpecial Weather StatementMEGPrentiss18 min
Mar 28, 11:22 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lafayette, Lee, Pontotoc, Prentiss and 2 more38 min
Mar 28, 11:37 PM CDTSpecial Weather StatementMEGChickasaw, Monroe38 min
Mar 29, 12:03 AM CDTSpecial Weather StatementMEGItawamba, Lee, Prentiss, Tishomingo27 min
Mar 29, 1:05 AM CDTSpecial Weather StatementMEGItawamba, Lee40 min
Mar 29, 1:11 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo49 min
Mar 29, 1:42 AM CDTSpecial Weather StatementMEGItawamba, Monroe48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.